Alert archive / California / Wind Advisories in 2010

Wind Advisory 12, NWS San Francisco Bay Area, CA

December 17, 20107 counties in California

NWS San Francisco Bay Area, CA issued this wind advisory at Dec 17, 2010, 9:48 PM PST for 7 counties in California. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 17, 2010, 9:48 PM PST (05:48 UTC)
Expired
Dec 18, 2010, 5:58 AM PST
In force
8 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 45 km from the middle of the area, began a volume at 05:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 5.8 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2010-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2010-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
506 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

488 
WWUS76 KMTR 180548
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
948 PM PST FRI DEC 17 2010

...LOCALLY WINDY CONDITIONS NEAR THE OCEAN AND IN THE HILLS TONIGHT...

.THE FIRST IN A SERIES OF STRONG PACIFIC STORM SYSTEMS WAS MOVING
ASHORE ON FRIDAY EVENING. WIND GUSTS AS HIGH AS 50 MPH HAVE BEEN
REPORTED NEAR THE OCEAN AND LOCALLY IN THE HILLS OF THE SAN
FRANCISCO BAY AREA AND MONTEREY BAY AREA. STRONG AND GUSTY SOUTH
WINDS WILL CONTINUE IN THESE AREAS THROUGH MUCH OF FRIDAY NIGHT.
WINDS WILL SUBSIDE BY DAYBREAK SATURDAY.

CAZ006-505-507-509-511-512-517-529-530-181400-
/O.NEW.KMTR.WI.Y.0012.101218T0548Z-101218T1400Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY MOUNTAINS-SAN FRANCISCO PENINSULA COAST-
EAST BAY HILLS AND DIABLO RANGE-SANTA CRUZ MOUNTAINS-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
948 PM PST FRI DEC 17 2010

...WIND ADVISORY IN EFFECT UNTIL 6 AM PST SATURDAY...

THE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM PST SATURDAY. THE
ADVISORY IS IN EFFECT FOR AREAS NEAR THE OCEAN AND ALSO FOR
ELEVATIONS ABOVE 1000 FEET IN THE SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

* WINDS: SOUTH WINDS OF 20 TO 30 MPH ARE EXPECTED WITH OCCASIONAL
  GUSTS AS HIGH AS 50 MPH.

* LOCATIONS INCLUDE: AREAS NEAR THE OCEAN AS WELL AS LOCATIONS IN
  THE HILLS ABOVE 1000 FEET.

* TIMING: WINDS WILL REMAIN STRONG AND GUSTY THROUGH MUCH OF
  FRIDAY NIGHT...AND SUBSIDE BY SATURDAY MORNING.

* IMPACTS: HIGH PROFILE VEHICLES WILL BE MOST SUSCEPTIBLE TO THE
  STRONG WINDS. ALSO...SMALL TREE BRANCHES AND UNSECURED LIGHT
  ITEMS CAN BE BLOWN INTO ROADWAYS. ELECTRICAL POWER MAY BE
  INTERRUPTED DUE TO DOWNED POWER LINES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WIND GUSTS OF AT LEAST 45 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING

DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

DYKEMA
2 follow-up statements
406 
WWUS76 KMTR 181049
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
249 AM PST SAT DEC 18 2010

...LOCALLY WINDY CONDITIONS NEAR THE OCEAN AND IN THE HILLS
TONIGHT...

.THE FIRST IN A SERIES OF STRONG PACIFIC STORM SYSTEMS WAS MOVING
ASHORE ON FRIDAY EVENING. WIND GUSTS AS HIGH AS 50 MPH HAVE
CONTINUED IN THE HILLS OF THE SAN FRANCISCO BAY AREA. STRONG AND
GUSTY SOUTH WINDS WILL CONTINUE IN THESE AREAS THROUGH THE EARLY
MORNING HOURS. WINDS WILL SUBSIDE BY DAYBREAK SATURDAY.

CAZ006-505-509-517-529-530-181200-
/O.CAN.KMTR.WI.Y.0012.000000T0000Z-101218T1400Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
249 AM PST SAT DEC 18 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS CANCELLED THE
WIND ADVISORY. 

$$

CAZ507-511-512-181400-
/O.CON.KMTR.WI.Y.0012.000000T0000Z-101218T1400Z/
NORTH BAY MOUNTAINS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-
249 AM PST SAT DEC 18 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST EARLY THIS
MORNING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST EARLY THIS
MORNING. 

* WINDS: SOUTH WINDS OF 20 TO 35 MPH ARE EXPECTED WITH OCCASIONAL
  GUSTS AS HIGH AS 50 MPH.

* LOCATIONS INCLUDE: LOCATIONS IN THE HILLS ABOVE 1000 FEET.

* TIMING: WINDS WILL REMAIN STRONG AND GUSTY THROUGH MUCH OF THE
  EARLY MORNING HOURS...AND SUBSIDE BY SATURDAY MORNING.

* IMPACTS: HIGH PROFILE VEHICLES WILL BE MOST SUSCEPTIBLE TO THE 
  STRONG WINDS. ALSO...SMALL TREE BRANCHES AND UNSECURED LIGHT 
  ITEMS CAN BE BLOWN INTO ROADWAYS. ELECTRICAL POWER MAY BE 
  INTERRUPTED DUE TO DOWNED POWER LINES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WIND GUSTS OF AT LEAST 45 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MHS
993 
WWUS76 KMTR 181358
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
558 AM PST SAT DEC 18 2010

...WIND ADVISORY IS CANCELLED...

.WINDS HAVE DECREASED OVER THE ADVISORY AREA...THEREFORE THE WIND
ADVISORY HAS BEEN CANCELLED.

CAZ507-511-512-181500-
/O.CAN.KMTR.WI.Y.0012.000000T0000Z-101218T1400Z/
NORTH BAY MOUNTAINS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-
558 AM PST SAT DEC 18 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS CANCELLED THE
WIND ADVISORY. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this wind advisory went out at Dec 17, 9:05 PM PST, 43 minutes earlier.

Area forecast discussion, Dec 17, 9:05 PM PST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
905 PM PST FRI DEC 17 2010

...PERIODS OF RAIN...POSSIBLY HEAVY AT TIMES...WITH LOCALLY
GUSTY WINDS CONTINUING THROUGH NEXT WEEK...

.DISCUSSION...AS OF 9:05 PM PST FRIDAY...ALL THE NECESSARY
INGREDIENTS ARE FALLING INTO PLACE FOR A SUSTAINED PERIOD OF WET
WEATHER ACROSS THE STATE OF CALIFORNIA...WITH A HIGH LIKELIHOOD OF
HEAVY PRECIPITATION AT TIMES. A DEEP AND BROAD UPPER TROUGH HAS
DEVELOPED OVER THE NORTHEASTERN PACIFIC...A TROUGH THAT IS FORECAST
TO REMAIN QUASI-STATIONARY OFF THE WEST COAST THROUGH AT LEAST THE
MIDDLE PART OF NEXT WEEK...AND PROBABLY BEYOND INTO THE FOLLOWING
WEEKEND. TO THE SOUTH OF THIS TROUGH...A 140 KNOT UPPER JET IS
SCREAMING ALONG BETWEEN 35-40N. JUST TO THE SOUTH OF THAT UPPER JET
IS A NARROW PLUME OF HIGH PRECIPITABLE WATER BEING DRAWN EASTWARD
TOWARDS CA BY THE STRONG ZONAL FLOW. THE HIGH PW PLUME EXTENDS FROM
JUST OFF THE CENTRAL CALIFORNIA COAST...WSW TO JUST NW OF HAWAII...
AND THEN SOUTH INTO AN AREA OF ENHANCED TROPICAL CONVECTION NEAR
170W/10N. PRECIPITABLE WATER VALUES IN THIS PLUME ARE AS HIGH AS 1.75
INCHES. BASED ON THIS SET-UP AND MODEL PROJECTIONS...LARGE AMOUNTS OF
PRECIPITATION WILL FALL ACROSS CA OVER THE NEXT SEVERAL DAYS.
THE DIFFICULTY WILL BE IN PINPOINTING EXACTLY WHEN AND WHERE THE
HEAVIEST RAIN WILL OCCUR. LOCALLY WINDY CONDITIONS WILL OCCUR AT
TIMES TOO...BUT CURRENT INDICATIONS ARE THAT A SUSTAINED PERIOD OF
WIDESPREAD STRONG WINDS IS NOT EXPECTED.

RAIN RATES HAVE BEEN INCREASING SINCE MID-AFTERNOON AS A SHORTWAVE
TROUGH EMBEDDED IN THE STRONG MOIST FLOW APPROACHES THE CA COAST AND
BOTH MOISTURE AND WARM ADVECTION INCREASE. RAINFALL AMOUNTS OVER THE
PAST SIX HOURS AT LOWER ELEVATIONS HAVE BEEN MODEST...GENERALLY
LESS THAN A HALF INCH. BUT WHERE OROGRAPHIC ENHANCEMENT IS OCCURRING
IN THE SANTA CRUZ AND SANTA LUCIA MOUNTAIN RANGES...AS MUCH AS 1.25
INCHES OF RAIN HAS FALLEN SINCE MID AFTERNOON. BASED ON THE 00Z
MODELS...EXPECT RAIN RATES TO INCREASE LATER THIS EVENING...AND THEN
BEGIN TO EASE LATE TONIGHT AS THE SHORTWAVE MOVES INLAND. ADDITIONAL
RAINFALL AMOUNTS OVERNIGHT OF 0.25 TO 0.75 INCHES ARE EXPECTED AT
LOWER ELEVATIONS AND FROM 0.75 TO 1.75 INCHES IN THE COASTAL HILLS.
LIGHTER RAINFALL IS EXPECTED ON SATURDAY...EXCEPT IN THE SANTA LUCIAS
WHERE BOTH THE GFS AND NAM CONTINUE TO FORECAST PERIODS OF MODERATE
TO LOCALLY HEAVY RAIN.

SOUTHERLY WINDS HAVE BEEN INCREASING SINCE MID AFTERNOON AND WILL
CONTINUE TO INCREASE FOR THE REMAINDER OF THE EVENING AS A SURFACE
LOW TRACKS TO THE NORTHEAST OFFSHORE. THE NAM POSITIONS THAT LOW
FARTHER TO THE SOUTH THAN THE GFS...AND CONSEQUENTLY FORECASTS
STRONGER WINDS ACROSS OUR REGION TONIGHT. WINDS MAY BRIEFLY REACH
ADVISORY LEVELS IN A FEW OF THE WINDIER SPOTS ALONG THE COAST AND IN
THE COASTAL HILLS LATER THIS EVENING...BUT WIDESPREAD AND SUSTAINED
STRONG WINDS ARE NOT LIKELY. SO...WILL HOLD OFF ON A WIND ADVISORY
FOR THE TIME BEING. IF WINDS INCREASE MORE THAN EXPECTED OVER THE
NEXT FEW HOURS...A WIND ADVISORY WILL BE ISSUED. IT APPEARS AS THOUGH
THE STRONGEST WINDS OVER THE NEXT FEW DAYS WILL OCCUR TONIGHT.

AFTER TONIGHT...THE NEXT POTENTIAL FOR HEAVY RAIN WILL OCCUR LATE
SATURDAY NIGHT THROUGH SUNDAY AS A STRONG SHORTWAVE PIVOTS AROUND
THE LONGWAVE TROUGH AND APPROACHES THE CALIFORNIA COAST.

A LONG PERIOD OF SUSTAINED HEAVY RAIN IS NOT EXPECTED TO OCCUR FROM
NOW THROUGH THE WEEKEND...AND SO THE POTENTIAL FOR MAJOR HYDRO
ISSUES IS LOW...ESPECIALLY ON THE LARGER RIVERS. HOWEVER...SOME OF
THE SMALL STREAMS AND CREEKS COULD SHOW SHARP RISES AND PERHAPS
REACH BANKFULL...ESPECIALLY IN THE SANTA CRUZ AND SANTA LUCIA
MOUNTAINS. LOCAL URBAN NUISANCE FLOODING IS POSSIBLE AS WELL.
THE POTENTIAL FOR SMALL STREAM AND URBAN FLOODING WILL BE HIGHEST
IF THE NARROW MOIST PLUME MOVING ONSHORE BECOMES FIXED OVER THE SAME
AREA FOR MORE THAN A FEW HOURS.

THE MODELS AGREE THAT THE UPPER TROUGH WILL DEEPEN JUST OFFSHORE
EARLY NEXT WEEK...SHIFTING BOTH THE UPPER JET AND PLUME OF HIGH
PRECIPITABLE WATER SOUTH INTO SOUTHERN CA. THUS...THE GREATEST
POTENTIAL FOR HEAVY RAIN FROM MONDAY THROUGH TUESDAY EVENING
LOOKS LIKE IT WILL BE TO OUR SOUTH.

FROM MIDWEEK ON...THE FORECAST BECOMES INCREASINGLY DIFFICULT DUE TO
MODEL DIFFERENCES. BUT A STORMY WET PATTERN WILL ESSENTIALLY STILL
BE IN PLACE. THE LATEST ECMWF AND GFS AGREE THAT THERE WILL BE A
SHORT BREAK IN THE WET WEATHER FROM CHRISTMAS EVE THROUGH CHRISTMAS
DAY. THAT...OF COURSE...IS SUBJECT TO CHANGE GIVEN THE ACTIVE
WEATHER PATTERN THAT WILL STILL BE IN PLACE AT THAT TIME.

&&

.MARINE...AS OF 4:35 PM PST FRIDAY...MODELS INDICATE SOUTHEAST WINDS
ARE EXPECTED TO REACH ITS MAXIMUM OF 20 TO 30 KT BETWEEN 03Z
AND 09Z AS A STORM SYSTEM MOVES THROUGH. GALE FORCE WINDS ARE NOT
EXPECTED WITH THIS SYSTEM ALTHOUGH THERE MAY BE A FEW GUSTS
REACHING GALE FORCE. THEREFORE ONLY A SMALL CRAFT ADVISORY IS IN
EFFECT THROUGH SATURDAY MORNING. WE ARE KEEPING AN EYE ON THE NEXT
STORM WHICH IS DUE TO ARRIVE NEXT TUESDAY AND WEDNESDAY. MODELS
INDICATE THIS SYSTEM HAS THE POTENTIAL TO BRING GALE FORCE WINDS TO
ALL OF THE COASTAL WATERS.

&&

.AVIATION...AS OF 4:30 PM PST FRIDAY...MOIST WESTERLY FLOW ALOFT
WILL CONTINUE TO BRING PERIODS OF LIGHT RAIN THROUGH SATURDAY. A
WEATHER SYSTEM WILL BRING INCREASING SOUTHEAST WIND THIS EVENING.

VICINITY OF KSFO...MVFR TO LOCALLY IFR CONDITIONS WITH PERIODS
OF LIGHT RAIN THROUGH SATURDAY. EAST TO SOUTHEAST WINDS WILL
INCREASE TO WINDS 15-20 KT WITH GUSTS TO 25 KT BETWEEN 06Z AND
SATURDAY MORNING BEFORE SWITCHING TO SOUTHWEST SATURDAY AFTERNOON.

KSFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...MOSTLY MVFR CONDITIONS THROUGH
SATURDAY WITH PERIODS OF LIGHT RAIN. SOUTHEAST WINDS WILL INCREASE AS
HIGH AS 15-20 KT WITH GUSTS TO 30 KT AFTER 06Z AND CONTINUING THROUGH
SATURDAY MORNING BEFORE DECREASING TO 10 KT OR LESS.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TNGT...SCA...ALL COASTAL WATERS AND SFO BAY

&&

PUBLIC FORECAST: DYKEMA
AVIATION/MARINE: SS/W PI
Hazardous weather outlook, Dec 17, 4:08 AM PST, 17 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
408 AM PST FRI DEC 17 2010

CAZ006-505>513-516>518-528>530-181215-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
408 AM PST FRI DEC 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...FRIDAY AND FRIDAY NIGHT

THE FIRST IN A SERIES OF STORM SYSTEMS WILL MOVE ONSHORE
SPREADING RAIN AND GUSTY SOUTH WINDS ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE STORMS ARE POISED TO MOVE ONSHORE OVER THE WEEKEND INTO THE
MIDDLE OF NEXT WEEK SETTING THE STAGE FOR A POTENTIALLY VERY WET
AND WINDY PERIOD.

HYDROLOGIC STATEMENTS...SUCH AS URBAN AND SMALL STREAM FLOOD ADVISORIES
AS WELL AS WIND ADVISORIES WILL LIKELY NEED TO BE ISSUED OVER THE
WEEKEND OR INTO NEXT WEEK AS THE STORM FRONTS MOVE ONSHORE.

EMERGENCY MANAGERS AND OTHER DECISION MAKERS...AS WELL AS THOSE
PLANNING TRAVEL...SHOULD STAY ABREAST OF THE LATEST FORECASTS AND
BE PREPARED FOR A SERIES OF WET AND WINDY STORMS. IN ADDITION VERY
HEAVY SNOWFALL IS FORECAST OVER THE SIERRA NEVADA MOUNTAINS WITH
LIKELY IMPACTS FOR ALL TRANS-SIERRA HIGHWAYS AND PASSES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 2:22 PM PSTSmall Craft AdvisoryMTR4 days

Nearby

Wind Advisories in California, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.